Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Quad Cities, IA

May 29, 2008Buchanan County, Delaware County, Dubuque County, Iowa

NWS Quad Cities, IA issued this flash flood warning at May 29, 2008, 3:25 PM CDT for Buchanan County, Delaware County, Dubuque County, Iowa. It was in force for 15 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2008, 3:25 PM CDT (20:25 UTC)
Expired
May 30, 2008, 6:30 AM CDT
In force
15 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, IA, Delaware County, IA, Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:35 PM CDTFREEZING RAIN 2.24Edgewood, IACREEKS BETWEEN EDGEWOOD AND MANCHESTER RUNNING BANKFULL AT 430 PM.
May 29, 6:35 PM CDTHEAVY RAIN 2.24Edgewood, IACREEKS BETWEEN EDGEWOOD AND MANCHESTER RUNNING BANKFULL AT 430 PM.
May 30, 3:23 AM CDTFLASH FLOOD2 N Walker, IAWATER OVER ROAD AT OVERLAND ROAD AND 330 TH STREET. FIRST TIME EVER OBSERVERED IN THIS AREA. UNOFFICIAL RAIN GAGE READING BY LAW ENFORCEMENT IN WALKER HAS 3.5 INCHES OF RAINFALL SINCE 1130 PM. LOCATION IS 1 MILE NORTH OF BENTON COUNTY AND BUCHANAN COUNTY LINE.
May 30, 5:47 AM CDTHEAVY RAIN 2.54 Wnw Dubuque, IARAINFALL SINCE YESTERDAY OF 2.50 INCHES NEAR ASBURY.
May 30, 6:00 AM CDTHEAVY RAIN 3.65Edgewood, IASTORM TOTAL AS OF 6 AM.
May 30, 6:16 AM CDTHEAVY RAIN 2.162 W Dubuque, IA
May 30, 6:26 AM CDTHEAVY RAIN 3.715 Ne Independence, IA4 INCHES OF WATER IN THE BASEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 718 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2599 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 292032
FFWDVN
IAC019-055-061-300530-
/O.NEW.KDVN.FF.W.0007.080529T2025Z-080530T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUCHANAN COUNTY IN NORTHEAST IOWA...
  THIS INCLUDES THE CITY OF INDEPENDENCE...
  DELAWARE COUNTY IN NORTHEAST IOWA...
  THIS INCLUDES THE CITY OF MANCHESTER...
  DUBUQUE COUNTY IN NORTHEAST IOWA...
  THIS INCLUDES THE CITY OF DUBUQUE...

* UNTIL 1230 AM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THAT HEAVY RAIN HAS FALLEN ACROSS THE WARNED AREA...ESPECIALLY 
  ALONG AND NORTH OF U.S. HIGHWAY 20 AND WEST OF IOWA HIGHWAY 136. 
  RADAR ESTIMATES INDICATE THAT UP TO 3 INCHES OF RAIN HAS FALLEN 
  OVER THE PAST FIVE HOURS. THIS HEAVY RAIN WILL LIKELY RESULT IN 
  FLOODING OF CREEKS AND SMALL STREAMS IN THE WARNED AREA. IN 
  ADDITION...BUCHANAN COUNTY EMERGENCY MANAGEMENT REPORTED THAT 
  LAMONT CREEK WAS RISING IN THE TOWN OF LAMONT...AND WAS
  APPROACHING FLOOD STAGE. ADDITIONAL THUNDERSTORMS...WITH HEAVY 
  RAIN...WERE APPROACHING FROM THE WEST AND ARE EXPECTED TO AFFECT 
  THE WARNED AREA INTO TONIGHT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP...
  SHERRILL...SAGEVILLE...RICKARDSVILLE...ONEIDA...NEW VIENNA...
  MASONVILLE...LUXEMBURG...LAMONT...JESUP...HOLY CROSS...HAZLETON...
  GREELEY...EARLVILLE...DYERSVILLE...DURANGO...DUNDEE...DELAWARE...
  COLESBURG...CENTRALIA...BANKSTON...BALLTOWN...AURORA AND ASBURY

ANY FLOODING THAT DOES OCCUR IS EXPECTED TO PERSIST INTO TONIGHT. BE 
ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES 
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

LAT...LON 4265 9074 4263 9069 4254 9063 4248 9065
      4239 9049 4238 9066 4229 9067 4230 9206
      4264 9209 4265 9090 4268 9088
TIME...MOT...LOC 2025Z 180DEG 0KT 4246 9179

$$

JAZ
4 follow-up statements
000 
WGUS73 KDVN 300032
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
728 PM CDT THU MAY 29 2008

IAC019-055-061-300530-
/O.CON.KDVN.FF.W.0007.000000T0000Z-080530T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-
728 PM CDT THU MAY 29 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
BUCHANAN...DELAWARE AND DUBUQUE COUNTIES...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS 
INDICATING SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH MODERATE 
TO LOCALLY HEAVY DOWNPOURS...MOVING EAST ACROSS AREAS FROM 
MANCHESTER TO DUBUQUE. THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH 
AT LEAST 830 PM.

AT AROUND 630 PM CDT...A TRAINED SPOTTER REPORTED CREEKS BETWEEN 
EDGEWOOD AND MANCHESTER IN DELAWARE COUNTY...RAIN SWOLLEN AND 
RUNNING BANKFULL. SOILS WERE ALSO REPORTED TO BE HEAVILY SATURATED 
WITH STANDING WATER VISIBLE IN FIELDS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP...
SHERRILL...SAGEVILLE...RICKARDSVILLE...ONEIDA...NEW VIENNA...
MASONVILLE...MANCHESTER...LUXEMBURG...LAMONT...JESUP...
INDEPENDENCE...HOLY CROSS...HAZLETON...GREELEY...EARLVILLE...
DYERSVILLE...DURANGO...DUNDEE...DUBUQUE...DELAWARE...COLESBURG...
CENTRALIA...BANKSTON...BALLTOWN...AURORA AND ASBURY

STRONG THUNDERSTORMS MOVING OUT OF EASTERN NEBRASKA AND WESTERN IOWA 
ARE EXPECTED TO MOVE INTO THE WARNING AREA LATER TONIGHT AND PRODUCE 
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES...WHICH WILL AGGRAVATE 
ONGOING FLOODING SITUATIONS OR CREATE NEW ONES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

PEOPLE WITH INTERESTS ALONG HONEY...PLUM AND BUFFALO CREEKS AS WELL 
AS THE UPPER MAQUOKETA AND LITTLE MAQUOKETA RIVERS...WILL WANT 
MONITOR THESE WATERWAYS FOR RISING LEVELS. 

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4265 9074 4263 9069 4254 9063 4248 9065
      4239 9049 4238 9066 4229 9067 4230 9206
      4264 9209 4265 9090 4268 9088
TIME...MOT...LOC 0007Z 180DEG 0KT 4246 9179

$$
000 
WGUS53 KDVN 300501
FFWDVN
IAC019-055-061-301130-
/O.EXT.KDVN.FF.W.0007.000000T0000Z-080530T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1154 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  BUCHANAN COUNTY IN NORTHEAST IOWA...
  THIS INCLUDES THE CITY OF INDEPENDENCE...
  DELAWARE COUNTY IN NORTHEAST IOWA...
  THIS INCLUDES THE CITY OF MANCHESTER...
  DUBUQUE COUNTY IN NORTHEAST IOWA...
  THIS INCLUDES THE CITY OF DUBUQUE...

* UNTIL 630 AM CDT FRIDAY

* AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAIN WILL BE FALLING OVER THE WARNED AREA IN 
  THE NEXT FEW HOURS.  ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS 
  POSSIBLE THROUGH 3 AM THIS MORNING.  RAINFALL FROM EARLIER THIS 
  EVENING PRODUCED APPROXIMATELY 3 INCHES OF RAIN FOR AREAS ALONG 
  AND NORTH OF HIGHWAY 20. THIS HAS PRIMED THIS AREA FOR FURTHER
  FLASH FLOODING IN THE NEXT SEVERAL HOURS. BUCHANAN COUNTY 
  EMERGENCY MANAGEMENT REPORTED THAT LAMONT CREEK WAS RISING IN THE 
  TOWN OF LAMONT...AND WAS APPROACHING FLOOD STAGE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP...
  SHERRILL...SAGEVILLE...RICKARDSVILLE...ONEIDA...NEW VIENNA...
  MASONVILLE...LUXEMBURG...LAMONT...JESUP...HOLY CROSS...HAZLETON...
  GREELEY...EARLVILLE...DYERSVILLE...DURANGO...DUNDEE...DELAWARE...
  COLESBURG...CENTRALIA...BANKSTON...BALLTOWN...AURORA AND ASBURY

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4265 9074 4263 9069 4254 9063 4248 9065
      4239 9049 4238 9066 4229 9067 4230 9206
      4264 9209 4265 9090 4268 9088
TIME...MOT...LOC 0454Z 180DEG 0KT 4246 9179

$$

LRE
000 
WGUS73 KDVN 300828
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 AM CDT FRI MAY 30 2008

IAC019-055-061-301130-
/O.CON.KDVN.FF.W.0007.000000T0000Z-080530T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-
323 AM CDT FRI MAY 30 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
BUCHANAN...DELAWARE AND DUBUQUE COUNTIES...

AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY 
RAINFALL MOVING NORTHEAST ACROSS MUCH OF CENTRAL AND EASTERN IOWA. 
DOPPLER RADAR ESTIMATES RAINFALL AMOUNTS AS HIGH AS 2 TO 3 INCHES AS 
FALLEN ALONG AND SOUTH OF A LINE FROM BRANDON TO MANCHESTER. HEAVY 
RAIN WILL CONTINUE ACROSS THIS AREA THROUGH SUNRISE...RESULTING IN 
FLASH FLOODING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP...
SHERRILL...SAGEVILLE...RICKARDSVILLE...ONEIDA...NEW VIENNA...
MASONVILLE...MANCHESTER...LUXEMBURG...LAMONT...JESUP...
INDEPENDENCE...HOLY CROSS...HAZLETON...GREELEY...EARLVILLE...
DYERSVILLE...DURANGO...DUNDEE...DUBUQUE...DELAWARE...COLESBURG...
CENTRALIA...BANKSTON...BALLTOWN...AURORA AND ASBURY

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FRIDAY MORNING FOR
SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.

LAT...LON 4265 9074 4263 9069 4254 9063 4248 9065
      4239 9049 4238 9066 4229 9067 4230 9206
      4264 9209 4265 9090 4268 9088
TIME...MOT...LOC 0823Z 180DEG 0KT 4246 9179

$$

SHEETS
000 
WGUS73 KDVN 300833 CCA
FFSDVN

FLASH FLOOD STATEMENT...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 AM CDT FRI MAY 30 2008

IAC019-055-061-301130-
/O.CON.KDVN.FF.W.0007.000000T0000Z-080530T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-
323 AM CDT FRI MAY 30 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
BUCHANAN...DELAWARE AND DUBUQUE COUNTIES...

AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY 
RAINFALL MOVING NORTHEAST ACROSS MUCH OF CENTRAL AND EASTERN IOWA. 
DOPPLER RADAR ESTIMATES RAINFALL AMOUNTS AS HIGH AS 2 TO 3 INCHES 
HAS FALLEN ALONG AND SOUTH OF A LINE FROM BRANDON TO MANCHESTER 
SINCE MIDNIGHT. HEAVY RAIN WILL CONTINUE ACROSS THIS AREA THROUGH 
SUNRISE...RESULTING IN FLASH FLOODING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP...
SHERRILL...SAGEVILLE...RICKARDSVILLE...ONEIDA...NEW VIENNA...
MASONVILLE...MANCHESTER...LUXEMBURG...LAMONT...JESUP...
INDEPENDENCE...HOLY CROSS...HAZLETON...GREELEY...EARLVILLE...
DYERSVILLE...DURANGO...DUNDEE...DUBUQUE...DELAWARE...COLESBURG...
CENTRALIA...BANKSTON...BALLTOWN...AURORA AND ASBURY

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FRIDAY MORNING FOR
SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.

LAT...LON 4265 9074 4263 9069 4254 9063 4248 9065
      4239 9049 4238 9066 4229 9067 4230 9206
      4264 9209 4265 9090 4268 9088
TIME...MOT...LOC 0823Z 180DEG 0KT 4246 9179

$$

SHEETS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:50 PM CDT, 35 minutes earlier.

Area forecast discussion, May 29, 2:50 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT THU MAY 29 2008

.SHORT TERM...TONIGHT AND FRIDAY...
IT IS STILL SHAPING UP TO BE A POTENTIALLY SERIOUS FLOODING/FLASH
FLOODING SCENARIO UNFOLDING TONIGHT AND FRIDAY DUE TO IMPACTS OF
HEAVY RAIN PRODUCING MCS/MCSS. AREAS MOST SUSCEPTIBLE ARE ALONG
AND NORTH OF I80 WHERE FFG VALUES RANGE FROM 1.5 TO 3.0 FOR 3 TO 6
HRS. SECONDARY WING OF CONVERGENT LLJ AND LEAD VORT NOW INDUCING
ELEVATED SHOWERS AND STORMS OVER CENTRAL IA...WITH THE ACTIVITY
TEMPORARILY WANING AS IT PROPAGATES EAST OF BETTER SUPPORT AND OVER A
MORE STABLE AIRMASS OVER EASTERN IA. THIS ACTIVITY EXPECTED TO
CONTINUE INTO THE EVENING...BUT AS SLIGHTLY VEERING LLJ INCREASES
INTO THE WESTERN CWA...WILL BE BETTER LLVL THTA-E ADVECTION
AND CONVERGENT SUPPORT TO KEEP ELEVATED CONVECTION GOING AND MORE
ROBUST THEN IT IS CURRENTLY...POSSIBLY FORMING AS A LEAD MCS. THIS
LABELED A LEAD MCS BECAUSE THE MAIN PUNCH OF MCS SPAWNING PARAMETERS
COME TOGETHER TO INITIATE SEVERE CONVECTION OVER CENTRAL NEB INTO
SOUTHEAST CO OVER THE NEXT 2-4 HRS. THEN...A PROGGED 50+ KT LLJ
EXPECTED TO TAKE AIM AT THE DVN CWA AS THE NIGHT PROGRESSES...
ALLOWING EXTREME ELEVATED THTA-E ADVECTION AND CONVERGENT PATTERN AND
THE ASSOCIATED MCS THAT WILL BE FEEDING ON THIS FETCH...TO MIGRATE
EASTWARD INTO THE LOCAL FCST AREA FROM THE WEST AS WELL TOWARD 06Z
AND BEYOND. COULD SEE A SCENARIO WHERE THE WESTERN ACTIVITY
PROPAGATES EAST AND MELDS INTO THE CENTRAL AND EASTERN IA LEAD
ACTIVITY OVERNIGHT...LEADING TO A WIDESPREAD HEAVY RAIN EVENT OF 1-3
INCHES AND LOCALLY UP TO 5 INCHES WITH THE NORTH HALF OF THE DVN CWA
RIGHT NOW LOOKING TO BE UNDER THE GUN OF RECEIVING THE MAIN
COMPLEX. HAVE ALREADY EXPANDED THE FLASH FLOOD WATCH EAST AND
SOUTH...AND WITH THE NORTHWEST 2-5 COUNTIES ALREADY RECEIVING
PERSISTENT RAINFALL TODAY AND GETTING PRIMED...MAY BE ISSUING FLASH
FLOOD WARNINGS FOR BUCHANAN/DELAWARE/DUBUQUE BY EARLY EVENING IF
CURRENT ACTIVITY PERSISTS OR INCREASES. IF NOT THIS EVENING...FCST
SOUNDINGS WITH DEEP SATURATION AND LIFT FROM 06Z ON AND PW/S OF
OVER 1.6 INCHES ALSO SUPPORT THE POTENTIAL NEED OF FFW/S IN MANY
COUNTIES OF THE DVN CWA LATER TONIGHT. HEAVY RAIN MAY GET INTO THE
SOUTHERN CWA AS WELL...BUT WITH HIGHER FLASH FLOOD GUIDANCE DOWN
THERE WILL HOLD OFF EXPANSION OF A WATCH FURTHER SOUTH FOR NOW. A
WATCH MAY BE NEEDED CWA-WIDE FOR FRIDAY IF CONVECTION PERSISTS WELL
INTO TOMORROW.

SVR THREAT FOR TONIGHT SECONDARY TO HEAVY RAIN AND FLASH FLOOD
POTENTIAL...BUT SLIGHTLY ELEVATED STORMS MAY STILL PRODUCE MARGINAL
SEVERE WX IN THE FORM OF HAIL UP TO 1 INCH...AND ISOLATED WIND MIX
DOWNS OF 55 TO 60 MPH. THESE SVR THREATS ALREADY ADVERTISED BY THE
PREVIOUS NIGHT CREW AND HAVE NOT CHANGED MUCH. THE MAQUOKETA...
WAPSI...AND CEDAR RIVER BASINS ARE IN LINE TO EXPERIENCE LARGE
RISES IF THE HEAVY RAIN PRODUCING STORM PROJECTIONS ARE IN LINE.

AS FOR FRIDAY...BESIDES THE HEAVY RAIN THREAT PERSISTING AND
SHIFTING SOUTHWARD...SPC HAS OUTLOOKED ALMOST THE ENTIRE CWA FOR A
MODERATE RISK. THE 12Z NAM SUPPORTS THIS...BUT ALSO SUGGESTS THAT
THE DVN CWA NOT RECEIVING MUCH TONIGHT AND ALLOWING THE CWA TO HEAT
UP AND DESTABILIZE AS STRONG NORTHERN STREAM WAVE DROPS SOUTHEAST
ACRS THE WESTERN GRT LKS. OF COURSE...MUCH WILL DEPEND ON
MCS ACTIVITY TONIGHT AND HOW MUCH OF THE CWA IT IMPACTS...AS
WELL AS WHERE IT LAYS OUT RESULTANT COLD POOLS AND MESOSCALE
BOUNDARIES. PERSISTENT CONVECTION AND DEBRIS FROM TONIGHT AND
LASTING INTO FRIDAY LATE MORNING OVER MOST OF THE DVN CWA COULD
NULLIFY THE MODERATE THREAT AND SHIFT IT MAINLY ALONG AND SOUTH/EAST
OF THE DVN CWA. IF THE SOUTH DOES NOT RECEIVE MUCH OR CONVECTION
ERODES QUICKER THAN EXPECTED FOR DAYTIME RECOVERY...THE SOUTHEAST
HALF OF THE DVN CWA WILL BE IN TROUBLE FOR SEVERE STORM SFC
BASED INITIATION. WILL STILL KEEP HIGH POPS GOING FOR HEAVY
CONVECTION THROUGH AT LEAST EARLY FRI AFTERNOON. AS FOR TEMPS ON
FRI...SIMILAR TO THE STORM POTENTIAL...THEY ARE HIGHLY DEPENDENT ON
WHAT OCCURS TONIGHT AND LINGERS INTO FRI. AM AFRAID OF GOING MUCH
WARMER THAN CURRENTLY ADVERTISED VALUES TAKING INTO ACCOUNT
CONVECTIVE DEBRIS/COLD POOLS.    ..JDH..

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
FRIDAY NIGHT WILL SEE THE CONVECTION EXIT QUICKLY TO THE SOUTHEAST
OF THE CWA...AND THIS MAY BE VERY EARLY IN THE PERIOD. AFTER IT
LEAVES...THE CWA WILL EXPERIENCE A GENERALLY QUIET WEEKEND...WITH
MINIMAL CHANCES FOR SHOWERS OR THUNDERSTORMS SATURDAY AFTERNOON AND
SUNDAY. THIS ACTIVITY SHOULD BE WEAK AND VERY SCATTERED.

THE PREFERRED EXTENDED SOLUTION BY OUR OFFICE AND HPC IS THE ECMWF.
MONDAY THROUGH NEXT THURSDAY IS EXPECTED TO BE VERY BUSY ONCE
AGAIN...WITH AN ACTIVE SOUTHWEST TO ZONAL FLOW...AND A NEARLY
STATIONARY OR WAVERING FRONT IN THE MIDWEST. THIS SHOULD PROVIDE
SEVERAL ROUNDS OF STRONG ORGANIZED CONVECTION...WITH BOTH STRONG TO
SEVERE STORMS AND HEAVY RAINFALL QUITE POSSIBLE. THIS PERIOD WILL
LIKELY RESULT IN INCREASED STREAM AND RIVER LEVELS...BUT UNTIL
CONFIDENCE INCREASES AFTER THE NEXT 24 HOURS...THE INDIVIDUAL RIVER
BASIN IMPACTS ARE UNRESOLVED.    ..ERVIN..

&&

.AVIATION...
THE DBQ AND POSSIBLY THE CID TERMINALS TO BE IMPACTED BY MVFR CIGS
AND VSBYS BY PASSING SHOWERS AND EMBEDDED THUNDERSTORMS THROUGH AT
LEAST 00Z...WITH ACTIVITY POSSIBLY NOT STOPPING UNTIL LARGER STORM
COMPLEX ARRIVES FROM THE WEST AFTER 04Z. THE MLI...DBQ AND CID
TERMINALS MOST SUSCEPTIBLE FOR THIS STRONGER ACTIVITY AFTER 05Z AND
ASSOCIATED IFR VSBYS/RAIN INTENSITIES AND CIGS REDUCED BELOW 2K
FEET. PASSING THUNDERSTORMS MAY ALSO PRODUCE HAIL AND VARIABLE WIND
GUSTS UP TO 40 KTS. THE MLI AND BRL TERMINALS WILL EXPERIENCE A
BRISK SOUTHERLY WIND FLOW AFTER 03Z WITH WARM FRONTAL PUSH TO THE
NORTH. ALL IN ALL A TURBULENT NIGHT IN THE VCNTY OF MOST OF THE DVN
TAF SITES.     ..JDH..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-
     IOWA-JACKSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-
     SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR CARROLL-JO DAVIESS-ROCK ISLAND-STEPHENSON-
     WHITESIDE.

MO...NONE.

&&

JDH/ERVIN
Hazardous weather outlook, May 29, 4:55 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT THU MAY 29 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
455 AM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS
MORNING...ALONG AND NORTH OF I-80.  ANY THUNDERSTORMS ARE NOT
ANTICIPATED TO BE SEVERE.

TONIGHT...A LARGE AREA OF THUNDERSTORMS WILL MOVE ACROSS MOST OF THE
REGION LATE THIS EVENING AND OVERNIGHT. THESE STORMS WILL PRODUCE
LOCALLY HEAVY RAIN WITH RAINFALL RATES OF 2 INCHES AN HOUR OR MORE
POSSIBLE.  WIDESPREAD RAIN TOTALS OF 1 TO 3 INCHES OR MORE IS
EXPECTED DUE TO A TRAINING OF THUNDERSTORMS OVER THE SAME AREA. THIS
HEAVY RAIN COULD FALL ON ALREADY MOIST SOILS ALLOWING FOR THE RISK OF
LOCALIZED FLASH FLOODING. LOCATIONS MOST SUSCEPTIBLE FOR HEAVY RAIN
AND FLASH FLOODING IS NORTH OF I-80 IN IOWA...FOR THIS REASON...A
FLASH FLOOD WATCH IS IN EFFECT FROM 10 PM THIS EVENING INTO FRIDAY
MORNING.

SOME OF THE STRONGEST STORMS LATE THIS EVENING AND OVERNIGHT MAY
ALSO APPROACH OR REACH SEVERE LEVELS WITH LARGE HAIL UP TO THE SIZE
OF NICKELS. STRONG WINDS OF 30 TO 50 MPH ARE ALSO POSSIBLE WITH
ISOLATED DAMAGING WINDS UP TO 60 MPH.  LOCATIONS THAT COULD
EXPERIENCE SEVERE WEATHER ARE PRIMARILY ALONG AND NORTH OF HIGHWAY
34.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS WEST OF A MANCHESTER TO FAIRFIELD LINE FOR TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LARGE THUNDERSTORM COMPLEX WILL DISSIPATE ACROSS THE AREA FRIDAY
MORNING. THERE IS A THREAT OF HEAVY RAIN ALONG AND NORTH OF
INTERSTATE 80. AN ISOLATED STORM MAY BE SEVERE WITH HAIL OR DAMAGING
WINDS.

THUNDERSTORMS WILL REDEVELOP FRIDAY AFTERNOON AND CONTINUE INTO THE
EVENING HOURS. SEVERE STORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON
AND EVENING. CURRENT INFORMATION SUGGESTS THAT HAIL OR DAMAGING
WINDS WOULD BE THE PRIMARY THREAT. THE AREA MOST AT RISK FRIDAY
AFTERNOON IS SOUTH OF A LINE FROM OTTUMWA IOWA TO STERLING ILLINOIS.

SATURDAY...THERE IS A CHANCE OF THUNDERSTORMS.

THERE IS A DAILY CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.   PLEASE REPORT AND SEVERE
WEATHER...HEAVY RAIN AND FLOODING TO THE QUAD CITIES WEATHER FORECAST
OFFICE.

NICHOLS/08

In the hours before

Local storm report, May 29, 2:04 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     TSTM WND DMG     4 W SOLON               41.80N 91.57W
05/25/2008                   JOHNSON            IA   EMERGENCY MNGR

            LOCATED AT LAKE MACBRIDE STATE PARK. DAMAGE TO THE BOAT
            RENTAL DOCKS...AND THE RENTAL BOATS...NEAR THE PARK/S
            BEACH. A TOTAL OF 48 BOATS...WHICH WERE ALL SECURED TO
            THE DOCK...HAD BEEN BLOWN AS FAR AS THREE MILES AWAY FROM
            THEIR ORIGINAL LOCATION. NO DAMAGE TO BUILDINGS. TIME
            ESTIMATED. DELAYED REPORT.

1146 PM     TSTM WND DMG     1 SSW SOLON             41.79N 91.51W
05/25/2008                   JOHNSON            IA   NWS STORM SURVEY

            FRONT PORCH AWNING LIFTED UP AND OVER A HOUSE.
            ALSO...DAMAGE TO THE HOUSE/S ROOF INCLUDING MISSING
            SHINGLES. DAMAGE TO NEARBY TREES. LOCATED ALONG QUINCY RD
            NE. TIME ESTIMATED. DELAYED REPORT.

1147 PM     TSTM WND DMG     1 S SOLON               41.79N 91.50W
05/25/2008                   JOHNSON            IA   NWS STORM SURVEY

            GRAIN TRANSPORT EQUIPMENT BROKEN OFF THE TOP OF GRAIN
            BINS. LOCATED ALONG JORDAN CREEK RD NE. TIME ESTIMATED.
            DELAYED REPORT.

&&

JAZ
Special weather statement, May 29, 2:32 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT THU MAY 29 2008

IAZ040>042-292145-
BUCHANAN-DELAWARE-DUBUQUE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE
232 PM CDT THU MAY 29 2008

...POTENTIAL FOR FLASH FLOODING INCREASING...

THUNDERSTORMS PRODUCING MODERATE TO LOCALLY HEAVY RAIN WILL
CONTINUE THROUGH THE AFTERNOON ACROSS BUCHANAN...DELAWARE AND
DUBUQUE COUNTIES. ADDITIONAL THUNDERSTORMS DEVELOPING IN CENTRAL
AND NORTH CENTRAL IOWA WILL ALSO SPREAD ACROSS THE AREA AS THE
AFTERNOON PROGRESSES.

STRONGER THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS OF AROUND
1 TO 2 INCHES PER HOUR...WHICH WOULD CAUSE FLASH FLOODING.

WITH THE GROUND ALREADY SATURATED ANY ADDITIONAL RAINS MAY ALSO CAUSE
RAPID RISES ON RIVERS AND STREAMS.

STAY TUNED TO LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING
THIS POTENTIALLY DANGEROUS SITUATION.

HAASE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:45 AM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 10 more30 hr

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.